Antibiotics and Diarrhea

Categories: Blog

Many of my fellow colleagues can attest to the fact that we are routinely asked by patients to be placed on antibiotics because they think they are infected.  But as physicians we have the duty  to weight both the benefits and risks of this decision.  Contrary to the common belief, antibiotics are not without risks either.  There was a recent article in the JOMS (Journal of Oral & Maxillofacial Surgery) that outlined a case of a 19 year old that was undergoing a routine surgery and ended up with a serious case of Clostridium difficile colitis/infection (CDI).  I thought this would be a good opportunity to summarize the latest on antibiotics and the dreaded complication of colitis that many don’t know about.

The incidence of antibiotic-associated colitis has increased in the recent years due to the use of antibiotics.  The bacteria that is most responsible for this infection is: Clostridium difficile, a gram-positive, spore-forming, anaerobic rod.  It is an opportunistic pathogen that typically colonizes the intestinal tract after alteration of the normal gut flora (bacteria) by the use of antibiotics.  antimicrobial therapy.  Its main weapon is the ability to produce an exotoxins that produces colitis, leading to fulminant diarrhea.  If left untreated, it can lead to a protracted hospital admission, subtotal colectomy (colon resection), and ileostomy!  Just in the US the cases of CDI has increased 3 fold since 1996 and continues to increase.

Patients with CDI classically present with profuse, watery diarrhea that can be as much as 10 to 15 times per day, low-grade fever, lower abdominal tenderness, and an increase in white blood cell (WBC average, 15,000 cells/mL).  The higher the fever, the more severe the disease (higher than 38.5C), Diagnosis of CDI is most reliably accomplished by an assay for the actual toxin or detection of the organism by PCR.  Confirmation usually requires a colonoscopy by a GI doctor.

As mentioned previously, antibiotic administration is the most common culprit.  Although the initial studies concluded that the antibiotic clindamycin had the highest risk of causing CDI, more recent studies

recent studies suggest there are other antibiotics that are just as bad.  Actually in the two cases that I have had in the past 10 years, both have been associated with amoxcillin!  There is growing incidence of CDI associated with fluoroquinolone (cipro, levaquin…) and broad-spectrum penicillins (amoxcillin, augmentin…) and cephalosporins (ancef, keflex…).

Treatment: ironically another antibiotic to kill off the C.diff bacteria.  Metronidazole 250-500mg every 6-8 hours for 10-14 days.  If no, improvement; a complete workup.

Here is a link to this most recent case report: http://www.joms.org/article/S0278-2391(13)00484-9/fulltext